Hail, Oneida
- When
- May 28, 2:13 PM CST
- Where
- Oneida County, 3.96 mi NNE of Three Lakes Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.850, -89.060
A thunderstorm produced quarter size hail as it passed near Three Lakes.
Scattered thunderstorms that moved across northern Wisconsin produced quarter size hail in Oneida County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Scattered thunderstorms that moved across northern Wisconsin produced quarter size hail in Oneida County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 28, 2:09 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 309 PM CDT Sun May 28 2017 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Monday Issued at 309 PM CDT Sun May 28 2017 An area of showers moved out of eastern Wisconsin by early afternoon but another round of showers, and thunderstorms, was moving through north central and parts of central Wisconsin. This second round was associated with a mid level short wave and surface cold front. The latest RAP and HRRR showed the second area of showers exiting the state by early evening, with convection that was moving into western Wisconsin this afternoon dissipating or at least weakening considerably with loss of daytime heating. There looks to be a lull in the convective activity during the night, but still have some PoPs mainly across north central Wisconsin closer to the surface and upper level cyclones. The chance for showers, and some thunderstorms, will increase again on Memorial Day with daytime heating destabilizing the atmosphere and another mid level short wave moving across Wisconsin. A cooler air mass, clouds, and rain will keep temperatures cooler on Memorial Day than they were today. Highs are expected to range from the middle 50s to the middle 60s. .LONG TERM...Monday Night Through Sunday Issued at 309 PM CDT Sun May 28 2017 Cyclonic upper flow will keep mostly cloudy and cool weather across our area through Wednesday along with scattered showers mostly in the afternoon and evening hours. Northwest upper flow forecast Thursday and Friday, though scattered showers or thunderstorms are possible Thursday night and Friday as a shortwave trough moves through the flow. Saturday and Sunday's forecast is a little less certain, as the models have big differences in the movement of upper jet energy from the Plains states. The GFS looks more reasonable with a chance of showers versus the ECMWF idea of heavy rain Saturday. && .AVIATION...for 18Z TAF Issuance Issued at 1254 PM CDT Sun May 28 2017 An area of showers moved out of eastern Wisconsin around midday. There were some IFR ceilings in the wake of the departing precipitation but breaks in the clouds were developing and their bases were rising. Observations closest to the Bay and Lake Michigan were IFR at 17Z and BKN-SCT 1000-2000 foot AGL clouds prevailed a bit farther to the west. Showers and thunderstorms were moving into north central Wisconsin early this afternoon, associated with a mid level short wave and surface cold front. Some of the storms produced small hail in northwest Wisconsin. Ceilings were mostly VFR, with scattered MVFR, as the storms passed. Expect ceilings in the east to become VFR by mid afternoon, with some showers and storms moving into that area. There should only be scattered MVFR ceilings and/or visibility with the precipitation. Showers and storms are expected to exit central and north central Wisconsin early in the afternoon, with VFR conditions until late tonight when MVFR ceilings arrive. && .MARINE... Issued at 309 PM CDT Sun May 28 2017 Westerly winds, occasionally gusting to near 25 knots, are expected Memorial Day. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....MG LONG TERM......RDM AVIATION.......MG MARINE.........RDM
Hazardous Weather Outlook National Weather Service Green Bay WI 246 PM CDT Sun May 28 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-292000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 246 PM CDT Sun May 28 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected into the early evening hours. Small hail and gusty winds are possible with a few storms, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Sunday There is a slight chance of thunderstorms Memorial Day, mainly during the afternoon hours. At this time, it appears that the threat for severe storms is low. There is a chance of thunderstorms Thursday night and Friday across central and east central Wisconsin. The threat of severe storms appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. LMZ521-522-541>543-292000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 246 PM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Scattered thunderstorms with gusty winds and small hail over the land could pose a hazard to mariners if they do not dissipate before reaching the lake and bay later this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Sunday Gusty west winds may create hazardous conditions for small craft Memorial Day. There is also a slight chance of thunderstorms on Memorial Day, mainly during the afternoon hours. There is another chance of thunderstorms Thursday night and Friday. MG/RDM
Special Weather Statement National Weather Service Green Bay WI 1146 AM CDT SUN MAY 28 2017 WIZ005-281730- Vilas WI- 1146 AM CDT SUN MAY 28 2017 ...SPECIAL WEATHER STATEMENT... At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Turtle Flambeau Flowage, moving northeast at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm should reach far northwest Vilas county north of Winchester around 1215pm. LAT...LON 4630 8992 4628 8985 4624 8993 4630 8993 TIME...MOT...LOC 1643Z 225DEG 30KT 4616 9028 RDM
Special Weather Statement National Weather Service Green Bay WI 1205 PM CDT SUN MAY 28 2017 WIZ005-281745- Vilas WI- 1205 PM CDT SUN MAY 28 2017 ...SPECIAL WEATHER STATEMENT... At 1205 PM CDT, Doppler radar was tracking a strong thunderstorm over Turtle Flambeau Flowage, moving northeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Winchester, Presque Isle and Manitowish Waters. LAT...LON 4624 8965 4606 8993 4630 8993 TIME...MOT...LOC 1705Z 222DEG 28KT 4606 9014 RDM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
129 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL THREE LAKES 45.79N 89.16W
05/28/2017 M0.25 INCH ONEIDA WI TRAINED SPOTTER
&&
BERSCHSpecial Weather Statement
National Weather Service Green Bay WI
137 PM CDT SUN MAY 28 2017
WIZ005-010>013-019>021-030-031-281930-
Shawano WI-Langlade WI-Vilas WI-Florence WI-
Northern Oconto County WI-Marathon WI-Oneida WI-Menominee WI-
Forest WI-Northern Marinette County WI-
137 PM CDT SUN MAY 28 2017
...SPECIAL WEATHER STATEMENT...
At 136 PM CDT, trained weather spotters reported scattered
thunderstorms with pea size hail and gusty winds along a line
extending from 10 miles northwest of Kenton to 10 miles east of
Eagle River to 5 miles south of Weston. Movement was east at 35 mph.
Locations impacted include...
Antigo, Crandon, Weston, Florence, Wittenberg, White Lake, Tipler,
Popple River, Carter and Pearson.
LAT...LON 4602 8882 4603 8878 4602 8878 4601 8868
4599 8867 4599 8862 4602 8860 4601 8859
4602 8853 4599 8850 4600 8846 4598 8842
4599 8838 4596 8833 4596 8825 4595 8818
4490 8872 4472 8963 4583 8906 4613 8906
TIME...MOT...LOC 1836Z 250DEG 31KT 4660 8900 4585 8900 4481 8954
RDMSpecial Weather Statement
National Weather Service Green Bay WI
311 PM CDT SUN MAY 28 2017
WIZ010>012-282100-
Florence WI-Oneida WI-Forest WI-
311 PM CDT SUN MAY 28 2017
...SPECIAL WEATHER STATEMENT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Eagle River, moving east at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tipler, Popple River, Three Lakes, Long Lake, Clearwater Lake,
Franklin Lake Campground, Morgan Lake Campground, Newald, Lost Lake
Campground and Windsor Dam Campground.
LAT...LON 4598 8848 4571 8850 4578 8919 4586 8919
4586 8918 4590 8918 4590 8905 4596 8905
TIME...MOT...LOC 2010Z 272DEG 26KT 4587 8909
RDMThe Marquette radar (KMQT), 139 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
1 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail as it passed near Three Lakes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701762.